Hail, Lincoln
- When
- July 21, 6:50 PM CST
- Where
- Lincoln County, 3.2 mi WNW of North Platte
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.160, -100.840
Quarter size hail was reported at Bailey Yard near North Platte.
A line of severe thunderstorms moved through portions of southwest and central Nebraska during the evening of July 21, resulting in 60 mph winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of severe thunderstorms moved through portions of southwest and central Nebraska during the evening of July 21, resulting in 60 mph winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 1:12 PM CST, 5 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 212 PM CDT Thu Jul 21 2022 .SHORT TERM...(This evening through Friday night) Issued at 210 PM CDT Thu Jul 21 2022 Upper level ridging remains anchored across the desert southwest through Friday. Flow around this upper feature is resulting in modest northwest flow aloft, with H5 speeds on the order of 30-40 kts across the region this morning per observed sounding data. A subtle wave is evident within the flow across WY late this morning. This will track across the area late this afternoon and this evening with isolated to scattered thunderstorms expected to develop. A surface trough draped from western Cherry county southwestward into northeast Colorado will likely serve as the focus for isolated storm develop late this afternoon. Southeast low-level flow will reside to the east of the surface trough, and the modest northwest flow atop the low-level southeasterlies will result in decent bulk shear values. CAPE though will be quite limited as dew points mix out this afternoon with an fairly dry boundary layer in place. This will lead to any thunderstorm being high based and having the potential to produce gusty winds. There will be some rain that reaches the surface, but a dry lightning strike or two will be possible where rainfall is limited. As the southerly low-level jet increases this evening a small cluster of storms may organize. Most CAMs suggest this will occur across central into southwest NE before moving off to the east later tonight. A weak cold front will sag southward into central NE westward into the Panhandle during the day Friday. Forcing is very weak however, and most cams develop little if any convection near the boundary. For now will keep the dry forecast intact. As the boundary sags southward low-level flow will become light east to northeast. This is not a real good direction for very hot temperatures, in fact guidance has come down just a bit with tomorrow's highs. This is likely due to the more widespread east to northeast low-level flow as the front sags south. .LONG TERM...(Saturday through Thursday) Issued at 210 PM CDT Thu Jul 21 2022 Upper level ridging will flatten some and become more centered across the Southern Plains this weekend into the first of next week. Meanwhile upper level low pressure will remain established in the vicinity of Hudson Bay. This will likely lead to a bit more active pattern late in the weekend into the first of next week. The west to northwest flow aloft will increase across the area between the upper high and low. Expect a series of weak disturbances within the flow, and with a nearly stationary boundary and increasing dew points in the area, there should be at least some increase in chances for showers/thunder. The other story (after Saturday) will be the cooler temperatures expected. As the stationary front become anchored in or just south of our area, cooler temperatures with highs in the 80s to near 90 are expected through Wednesday. As mentioned the humidity will be higher as dew points pool near and just north of the stationary front. This again leads to some increase in chances for much needed rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Jul 21 2022 VFR conditions will prevail across the region through the end of the TAF, however isolated to scattered thunderstorms are possible this evening. These thunderstorms are expected to develop around 22z through 03z this evening affecting areas primarily near and along I-80. Refinements to isolated thunderstorm coverage for north central terminals are possible with later forecasts, owing to low confidence. Storms that do develop may bring gusty and erratic wind gusts. LLWS is expected to impact terminals across central and southwestern terminals for a brief period early Fri AM. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 326 PM CDT Thu Jul 21 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-222030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 326 PM CDT Thu Jul 21 2022 /226 PM MDT Thu Jul 21 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated high based thunderstorms are expected to develop late this afternoon and evening across portions of the panhandle and southwest Nebraska. The storms will move to the east southeast this evening and possibly produce strong winds and frequent lightning. Due to the ongoing drought, lightning may ignite a range fire in areas that do not see much rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. The combination of high temperatures and a humid airmass will lead to high heat indicies Friday afternoon and once again on Saturday. The heat index will exceed 100 degrees in many areas across far southwest Nebraska on Friday with widespread heat indices of 100 or higher across much of southwest and north central on Saturday. Strong high based thunderstorms are once again possible Friday afternoon and Saturday. The main threat from any storm that develops is gusty erratic wind, dry lightning will also be a concern in some areas. The current drought has stressed much of the native vegetation across southwest and north central Nebraska. Given the hot temperatures, any range fire start would be difficult to contain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte SJacobs
Special Weather Statement
National Weather Service North Platte NE
324 PM MDT Thu Jul 21 2022
NEZ094-212215-
Western Cherry NE-
324 PM MDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of southwestern Cherry
County through 415 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Whitman, or 35 miles northwest of Mullen, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Speckel Meir Lake, Sevenmile Hill, Round Lake, Intersection of
Highway 61 and Survey Valley Road and Hire.
This includes Highway 61 between mile markers 170 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4215 10178 4239 10179 4262 10132 4210 10121
TIME...MOT...LOC 2124Z 269DEG 19KT 4225 10168
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JacobsSpecial Weather Statement
National Weather Service North Platte NE
538 PM CDT Thu Jul 21 2022
NEZ024-025-094-212330-
Hooker NE-Western Cherry NE-Thomas NE-
538 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of south central
Cherry, northeastern Hooker and northwestern Thomas Counties through
630 PM CDT/530 PM MDT/...
At 538 PM CDT/438 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mullen, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mullen, Seneca and Kelso.
This includes the following highways...
Highway 2 between mile markers 178 and 198.
Highway 97 between mile markers 57 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4188 10115 4210 10118 4215 10081 4191 10076
TIME...MOT...LOC 2238Z 247DEG 16KT 4198 10105
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
527 PM MDT Thu Jul 21 2022
NEZ022-056>058-220015-
Deuel NE-Garden NE-Perkins NE-Keith NE-
527 PM MDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of northwestern Perkins,
Keith, southeastern Garden and eastern Deuel Counties through 615 PM
MDT...
At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsley Dam to 6 miles south of Barton.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogallala, Big Springs, Brule, Lewellen, Barton, Lemoyne, Keystone,
Roscoe, Kingsley Dam, Eagle Gulch Campground, Clear Creek State
Wildlife Management Area, Otter Creek Campground, Lake View
Campground, Ash Hollow State Historical Park,and Wild Horse Spring.
This includes the following highways...
Highway 61 between mile markers 69 and 105.
Highway 92 between mile markers 115 and 138.
Interstate 80 in Nebraska between mile markers 91 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4134 10213 4133 10129 4085 10160 4090 10206
4101 10205 4100 10242
TIME...MOT...LOC 2325Z 273DEG 29KT 4128 10163 4094 10214
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JacobsSpecial Weather Statement
National Weather Service North Platte NE
714 PM CDT Thu Jul 21 2022
NEZ057>059-069-220100-
Chase NE-Perkins NE-Lincoln NE-Keith NE-
714 PM CDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of central Perkins,
southeastern Keith, northeastern Chase and western Lincoln Counties
through 800 PM CDT/700 PM MDT/...
At 714 PM CDT/614 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Roscoe to 7 miles
north of Lamar. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grant, Paxton, Madrid, Sarben and Wild Horse Spring.
This includes the following highways...
Highway 61 between mile markers 54 and 75.
Interstate 80 in Nebraska between mile markers 134 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Nebraska.
&&
LAT...LON 4116 10115 4070 10156 4070 10194 4119 10153
TIME...MOT...LOC 0014Z 279DEG 19KT 4113 10151 4067 10194
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JacobsSpecial Weather Statement
National Weather Service North Platte NE
741 PM CDT Thu Jul 21 2022
NEZ059-220130-
Lincoln NE-
741 PM CDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of central Lincoln
County through 830 PM CDT...
At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Stapleton to near Hershey.
Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Platte, Hershey, Brady, Maxwell, Lake Maloney State Recreation
Area, North Platte Airport, Keith, Cottonwood Canyon State Wildlife
Management Area, Jeffrey Canyon State Wildlife Management Area and
Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 8.
Interstate 80 in Nebraska between mile markers 163 and 202.
Highway 83 between mile markers 69 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4139 10025 4102 10025 4086 10057 4107 10113
4139 10071
TIME...MOT...LOC 0040Z 307DEG 41KT 4136 10056 4110 10102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergThe North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported at Bailey Yard near North Platte.
An off duty NWS employee reported a 59 mph wind gust with a personal weather station near North Platte.
North Platte Airport ASOS recorded a 61 mph wind gust.
Imperial Airport ASOS recorded a 59 mph wind gust.
An off duty NWS employee reported two large branches downed along the highway near Brady.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042395, 1042396, 1042397, 1042394, 1042398.